Propagation along the direction of inhomogeneity in an inhomogeneous chiral medium

Akhlesh Lakhtakia, Vijay K. Varadan, Vasundara V. Varadan

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Wave propagation in unidirectionally inhomogeneous chiral media is examined, i.e. the constitutive properties of the chiral media vary along the z axis; it is also assumed that the electromagnetic field is a function of the z coordinate alone. It is shown that the electromagnetic field, in the present arrangement, can be decomposed into two mutually-independent circularly-polarized states. Coupled first-order differential equations are derived to describe the fields, and various solution procedures discussed. Extension is made to the case when the medium inhomogeneity is periodic, for which case a perturbational solution is explicitly given.

Original languageEnglish (US)
Pages (from-to)1267-1273
Number of pages7
JournalInternational Journal of Engineering Science
Volume27
Issue number10
DOIs
StatePublished - 1989

All Science Journal Classification (ASJC) codes

  • Materials Science(all)
  • Engineering(all)
  • Mechanics of Materials
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Propagation along the direction of inhomogeneity in an inhomogeneous chiral medium'. Together they form a unique fingerprint.

  • Cite this